Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 72, NWS Amarillo, TX

May 14, 20174 counties in Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 14, 2017, 6:50 PM CDT for 4 counties in Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2017, 6:50 PM CDT (23:50 UTC)
Expired
May 14, 2017, 7:45 PM CDT
In force
55 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Armstrong County, TX, Carson County, TX, Donley County, TX, Gray County, TX

The radar

The Amarillo radar (KAMA), 54 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.8 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2555 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

364 
WUUS54 KAMA 142350
SVRAMA
TXC011-065-129-179-150045-
/O.NEW.KAMA.SV.W.0072.170514T2350Z-170515T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
650 PM CDT SUN MAY 14 2017

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Eastern Armstrong County in the Panhandle of Texas...
  Southeastern Carson County in the Panhandle of Texas...
  Western Gray County in the Panhandle of Texas...
  Western Donley County in the Panhandle of Texas...

* Until 745 PM CDT

* At 650 PM CDT, severe thunderstorms were located along a line
  extending from 8 miles west of Groom to 12 miles east of Wayside,
  moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           Hail damage to vehicles is expected. 

* Locations impacted include...
  Pampa, Clarendon, Claude, White Deer, Groom, Lefors, Howardwick,
  Lake Mcclellan, Kingsmill, Greenbelt Lake and Goodnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3536 10136 3562 10097 3562 10077 3475 10079
      3475 10143
TIME...MOT...LOC 2350Z 226DEG 24KT 3525 10124 3480 10132 

HAIL...1.00IN
WIND...60MPH
 
$$

JC
3 follow-up statements
893 
WWUS54 KAMA 150004
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
704 PM CDT SUN MAY 14 2017

TXC011-065-129-179-150045-
/O.CON.KAMA.SV.W.0072.000000T0000Z-170515T0045Z/
Armstrong TX-Carson TX-Gray TX-Donley TX-
704 PM CDT SUN MAY 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR EASTERN ARMSTRONG...SOUTHEASTERN CARSON...WESTERN GRAY AND
WESTERN DONLEY COUNTIES...

At 703 PM CDT, severe thunderstorms were located along a line
extending from 7 miles northwest of Groom to 15 miles east of
Wayside, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected. 

Locations impacted include...
Pampa, Clarendon, White Deer, Groom, Lefors, Howardwick, Lake
Mcclellan, Kingsmill, Greenbelt Lake and Goodnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3538 10126 3562 10097 3562 10077 3475 10079
      3475 10136
TIME...MOT...LOC 0003Z 233DEG 21KT 3530 10118 3477 10127 

HAIL...1.00IN
WIND...60MPH
 
$$

JC
864 
WWUS54 KAMA 150026
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
726 PM CDT SUN MAY 14 2017

TXC011-065-129-179-150045-
/O.CON.KAMA.SV.W.0072.000000T0000Z-170515T0045Z/
Armstrong TX-Carson TX-Gray TX-Donley TX-
726 PM CDT SUN MAY 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR EASTERN ARMSTRONG...SOUTHEASTERN CARSON...WESTERN GRAY AND
WESTERN DONLEY COUNTIES...

At 725 PM CDT, severe thunderstorms were located along a line
extending from 8 miles northeast of Groom to 11 miles northwest of
Brice, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected. 

Locations impacted include...
Pampa, Clarendon, Groom, Lefors, Howardwick, Lake Mcclellan,
Greenbelt Lake and Goodnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3537 10113 3562 10097 3562 10077 3475 10079
      3475 10124
TIME...MOT...LOC 0025Z 252DEG 26KT 3529 10100 3481 10104 

HAIL...1.00IN
WIND...60MPH
 
$$

JC
735 
WWUS54 KAMA 150040
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
740 PM CDT SUN MAY 14 2017

TXC011-065-129-179-150050-
/O.EXP.KAMA.SV.W.0072.000000T0000Z-170515T0045Z/
Armstrong TX-Carson TX-Gray TX-Donley TX-
740 PM CDT SUN MAY 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ARMSTRONG...
SOUTHEASTERN CARSON...WESTERN GRAY AND WESTERN DONLEY COUNTIES WILL
EXPIRE AT 745 PM CDT...

The storms which prompted the warning have weakened. Therefore the 
warning will be allowed to expire.
However gusty winds AND heavy rain are still possible with these
thunderstorms.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Amarillo.

LAT...LON 3537 10113 3562 10097 3562 10077 3475 10079
      3475 10124
TIME...MOT...LOC 0040Z 226DEG 24KT 3535 10093 3487 10097 

$$

JC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 6:13 PM CDT, 37 minutes earlier.

Area forecast discussion, May 14, 6:13 PM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
613 PM CDT Sun May 14 2017

.AVIATION...
00Z TAF Cycle

VFR conditions expected at all three TAF sites through 00Z
Tuesday. A few showers and thunderstorms may affect the Guymon and
Dalhart TAF sites through about 02Z or 03Z Monday, and could
possibly impact the Amarillo TAF site as well but will hold off
mentioning for now. Southeast to south winds 15 to 20 knots with
some gusts near 25 knots will diminish to near 10 to 15 knots
after 02Z to 04Z Monday and then increase from the south 15 to 25
knots with gusts near 30 to 35 knots after 16Z Monday at all three
TAF sites.

Schneider

&&

.PREV DISCUSSION... /Issued 343 PM CDT Sun May 14 2017/

DISCUSSION...

Thunderstorms are possible this afternoon. Satellite imagery from
the 20Z GOES-R shows a CU field developing across our southwest near
a dry line. Radar also indicates storms are strengthening with
lightning indicated on satellite. This discussion will be somewhat
short and sweet to get ready for potential strong to marginally
severe thunderstorms. At 20Z, Deaf Smith county had about a 20
degree dewpoint difference across the county indicating a strong
gradient where cumulus are developing. Bulk and low level shear
values in this region--and overall across the forecast area
--are rather weak, so strong rotating updrafts are not
anticipated. However, given the inverted-V forecast soundings, I
would expect a few thunderstorms that develop to have gusty winds
associated with them. Widespread severe weather is not expected.
As the thunderstorms become more mature, linear organization is
expected given the uniform wind field up to around 500 mb.
Thunderstorms should push east and likely end around sunset with
strong winds being the main threat today/tonight.

Better chances for thunderstorms and severe weather are anticipated
Monday and Tuesday. These storms will be rooted again in the dry
line, so overall coverage and timing will depend a lot on dry line
location as it retreats in the evening hours. Shear values are again
weak on Monday, so strong rotating updrafts are not expected Monday.
However, on Tuesday shear values are much stronger and another
strong dry line is expected to form across central parts of the
Panhandles. Given the ample CAPE, strong shear values, and
placement of the dry line, severe weather chances are better on
Tuesday than Monday, but severe weather is expected on both days.
Tuesday will likely have a better chance for strong rotating
updrafts with all types of severe weather hazards possible.

Thunderstorms are again possible to end the week. Thursday into
Thursday evening there is a chance for severe weather. This is the
only day so say with much confidence about severe weather chances.
Otherwise, we will have to see how the pattern plays out leading
into the end of next week.

Guerrero

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

11/99
Hazardous weather outlook, May 14, 4:01 PM CDT, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
401 PM CDT Sun May 14 2017

OKZ001>003-TXZ001>020-150915-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
401 PM CDT Sun May 14 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will be possible this afternoon and evening. Some
storms may be strong to severe. Any storms that develop will have
damaging winds as the primary severe weather hazard with gusts
around 50 to 60 mph possible. Small hail will also be a threat.
Thunderstorms should begin to diminish around sunset.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Chances for thunderstorms are expected Monday afternoon through
Tuesday, mainly across central and eastern parts of the Oklahoma
and Texas Panhandles. Large hail and damaging winds are the
primary hazards for Monday. Tuesday has the potential for very large
hail, damaging winds, and a possible threat for tornadoes.

Thunderstorms are again possible towards the end of the week, but
its too early to say with much confidence the possibility of
severe weather a this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Tuesday afternoon.

Guerrero

In the hours before

Special weather statement, May 14, 5:18 PM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Amarillo TX
518 PM CDT SUN MAY 14 2017

TXZ002-007-008-142300-
Hutchinson TX-Sherman TX-Moore TX-
518 PM CDT SUN MAY 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUTCHINSON...SOUTH
CENTRAL SHERMAN AND NORTHEASTERN MOORE COUNTIES UNTIL 600 PM CDT...

At 517 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Sunray, or 9 miles east of Dumas, moving northeast at
15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Sunray.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3576 10173 3586 10194 3612 10183 3600 10149
TIME...MOT...LOC 2217Z 211DEG 15KT 3590 10181

JC
Special weather statement, May 14, 5:34 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Amarillo TX
534 PM CDT SUN MAY 14 2017

TXZ017-018-142315-
Randall TX-Armstrong TX-
534 PM CDT SUN MAY 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RANDALL AND
SOUTHWESTERN ARMSTRONG COUNTIES UNTIL 615 PM CDT...

At 534 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Palo Duro Canyon, or 16 miles southeast of Canyon,
moving northeast at 15 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Wayside and Palo Duro Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3475 10184 3503 10176 3493 10139 3475 10153
TIME...MOT...LOC 2234Z 211DEG 15KT 3482 10171

JC
Special weather statement, May 14, 5:53 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Amarillo TX
553 PM CDT SUN MAY 14 2017

OKZ002-TXZ002-003-142330-
Texas OK-Sherman TX-Hansford TX-
553 PM CDT SUN MAY 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TEXAS...HANSFORD AND
EASTERN SHERMAN COUNTIES UNTIL 630 PM CDT...

At 552 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Gruver, or 20 miles west of Spearman, moving
northeast at 40 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Gruver and Morse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3656 10106 3605 10132 3605 10171 3606 10178
      3658 10172
TIME...MOT...LOC 2252Z 207DEG 34KT 3621 10156

JC
Special weather statement, May 14, 6:08 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Amarillo TX
608 PM CDT SUN MAY 14 2017

TXZ013-014-018-019-150000-
Gray TX-Donley TX-Carson TX-Armstrong TX-
608 PM CDT SUN MAY 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ARMSTRONG...SOUTHERN
CARSON...SOUTHWESTERN GRAY AND NORTHWESTERN DONLEY COUNTIES UNTIL 700
PM CDT...

At 608 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Claude, moving northeast at 30 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Panhandle, Claude, Groom, Washburn and Goodnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3499 10163 3507 10162 3543 10156 3521 10094
      3488 10129
TIME...MOT...LOC 2308Z 217DEG 27KT 3506 10143

JC
Local storm report, May 14, 6:10 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
610 PM CDT SUN MAY 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     TSTM WND DMG     12 W STINNETT           35.85N 101.65W
05/14/2017                   MOORE              TX   STORM CHASER

            5 POWER POLES SNAPPED ON FM 1060 ABOUT 9-12 MILES SOUTH
            OF CAPPS SWITCH.

&&

EVENT NUMBER AMA1700464

GUERRERO
Special weather statement, May 14, 6:23 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Amarillo TX
623 PM CDT SUN MAY 14 2017

OKZ002-003-TXZ003-004-150015-
Texas OK-Beaver OK-Ochiltree TX-Hansford TX-
623 PM CDT SUN MAY 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BEAVER...
SOUTHEASTERN TEXAS...HANSFORD AND WESTERN OCHILTREE COUNTIES UNTIL
715 PM CDT...

At 623 PM CDT, Doppler radar was tracking a strong thunderstorm over
Spearman, moving northeast at 40 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Perryton, Spearman, Gruver, Waka, Morse and Farnsworth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3660 10057 3606 10097 3606 10151 3643 10162
      3650 10163 3650 10165 3658 10167
TIME...MOT...LOC 2323Z 215DEG 36KT 3619 10120

JC

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 3:31 PM CDTSpecial Weather StatementAMAPotter44 min
May 14, 4:14 PM CDTSpecial Weather StatementAMAMoore46 min
May 14, 4:49 PM CDTSpecial Weather StatementAMAMoore41 min
May 14, 5:18 PM CDTSpecial Weather StatementAMAMoore42 min
May 14, 5:34 PM CDTSpecial Weather StatementAMAArmstrong41 min
May 14, 5:53 PM CDTSpecial Weather StatementAMAHansford37 min
May 14, 6:08 PM CDTSpecial Weather StatementAMAArmstrong52 min
May 14, 6:23 PM CDTSpecial Weather StatementAMAHansford, Ochiltree52 min
May 14, 6:57 PM CDTSpecial Weather StatementAMAMoore63 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.